Americans love antibiotics. We tend to think of them as magic bullets, protecting us from life-threatening infections with almost no downside. But one kind of antibiotic called fluoroquinolones (FQ, quinolones or quins for short) has left many patients permanently impaired. Although most people can take such medications safety, others are left devastated.
A group called “Fluoroquinolone Toxicity 24/7 Forum” describes it this way:
“Fluoroquinolone toxicity has been like an atomic bomb exploding in their bodies damaging their muscles and scrambling their DNA to the point many are too sick to work, too weak to walk.”
We first began to suspect something strange was happening with FQs two decades ago. That’s when a reader of our syndicated newspaper column shared this experience after taking Floxin:
“I took it for a severe sinus infection followed by pneumonia last winter. After three days of utter misery and a rash on my back, I started hallucinating. Are there other people who have had a bad reaction to this antibiotic?” July, 1994
A few weeks later another reader shared a Floxin story:
“I too suffered a violent reaction to this drug. I took it for two days and became very nauseated. By the third day I not only felt listless, nervous and sick, but when I went to bed I couldn’t sleep and began having violent multi-colored hallucinations.
“After two nights of almost no sleep, accompanied by hallucinations, I asked my physician for something else. At first she was reluctant, but when she understood there was no way I’d take any more Floxin, she gave me a different prescription. I think Floxin is a frightening drug and I hope you will warn your readers that the side effects of Floxin may be more common than previously thought.”
These days some patients who have experienced bad FQ reactions refer to themselves as “Floxies,” no doubt because “flox” is part of the name of most FQs.
Stephen Fried, author of the book, Bitter Pills: Inside the Hazardous World of Legal Drugs (published in 1998), used the word “Floxed” to describe what happened to his wife Diane after she took the antibiotic Floxin for a minor urinary tract infection. After just one pill Diane had trouble talking, became disoriented and began hallucinating. She suffered serious neurological symptoms that persisted for years.
Over the last 20 years quinolone antibiotics have been prescribed to millions of Americans, often for relatively minor infections. Here is a list of common FQs:
- Ciprofloxacin (Cipro)
- Gemifloxacin (Factive)
- Levofloxacin (Levaquin)
- Moxifloxacin (Avelox)
- Norfloxacin (Noroxin)
- Ofloxacin (Floxin)
Physicians seem as awed by antibiotics as patients. It’s no wonder. Drugs like penicillin revolutionized medicine. People who once died from pneumonia or simple skin infections were cured in a matter of days. We love antibiotics too. Just read Joe’s account of how azithromycin helped him overcome a case of hard-to-treat asthma.
But some antibiotics, like the fluoroquinolones, can cause serious, sometimes permanent damage for susceptible patients. It took decades for the FDA to recognize the problem. It wasn’t until August 15, 2013, that the FDA warned physicians that FQs could cause irreversible nerve damage at any time during treatment, even after only a few doses.
SYMPTOMS OF FQ NERVE DAMAGE:
- Changes in sensation to light touch, pain or temperature, or the sense of body position
OTHER FQ SIDE EFFECTS
- Digestive distress, nausea, diarrhea, constipation, stomach pain, heartburn, vomiting
- Headache, dizziness
- Agitation, anxiety, irritability, restlessness, confusion
- Tendon problems, tendinitis, tendon rupture
- Retinal detachment
- Allergic reactions, skin rash, anaphylaxis (life-threatening reaction requiring immediate medical attention!)
- Super-infections, including C. diff diarrhea
- Hallucinations, psychosis, seizures
- Depression, suicidal thoughts or actions
- Irregular heart rhythms, torsades de pointes, QT prolongation
- Kidney or liver damage
- Blood disorders
- Arthritis, muscle pain, weakness
A long list of side effects is usually meaningless. People zone out after reading just a few symptoms. Drug companies are fully aware of this and have stopped worrying about listing dozens of serious side effects in their print ads or on television commercials. Although they once feared that a litany of serious adverse reactions might scare patients away, the truth is that most people ignore the scary messages and focus on the people having fun in the ads. The only way to truly understand the impact of FQ antibiotics is to read stories from real people:
“I took Levaquin three years ago for an infection in my leg. After three weeks of taking it, I had severe shortness of breath, ringing in my ears, pain walking and difficulty walking. The pain has never left, only gotten worse. I can only walk or stand for a few minutes at a time before having to sit.
“I have terrible insomnia, and with all the medical problems, have had trouble with being in a bad mood, as anyone would with all this pain. The doctor said he never heard of any problems with this medication, and acted totally surprised that I thought it came from Levaquin. He wanted to send me to a rheumatologist, as he said it wasn’t the meds, but maybe arthritis. You don’t just suddenly get arthritis!” Patricia
“I was prescribed Cipro for a UTI (urinary tract infection). After the very first pill (at night) I developed such pain in my right leg that I couldn’t walk or even straighten my leg. The next morning I immediately went to my doctor who agreed it was most likely the Cipro and never to take it again.” J.A.L.
“Cipro changed my life! Two years ago on day 6 of taking a high dose of Cipro I could no longer walk, had roaming pain and burning. Six months later I could finally walk without the fear of falling.
“Now two years later my legs will not support me if I try to stoop lower than the height of a chair. If I do light exercise for more a week I again have trouble walking.
“If I use my hand gardening for more than a short time I lose control of my hands – if I tried I could not pick up a feather after weeding. Yes, Cipro changed my life. Doctors tell me nothing other than to give it time. It feels permanent.” G.W.
“I was put on Levaquin over a year ago, and suffered much pain walking. I did not take the whole prescription, but enough to have done the damage, which is still giving me much pain in my feet and legs. I see now that this affliction will most likely be with me permanently. I told my doctor right away about this pain. She said that it sounded like tendonitis, but did not admit to me that it was mostly likely from the Levaquin she prescribed.” K.E.B.
“I was prescribed Cipro for a UTI 5 years ago at age 53. It was a 10-day prescription. Within a few days after starting the Rx I started getting migrating pains in my joints and muscles. The bottom of my feet started to burn and tingle. I couldn’t stand having anything on my feet or they would feel like they were on fire. My leg muscles got so weak I couldn’t stand for any length of time. There were other things too, I felt just awful.
“I called the prescribing physician, who told me these were normal side effects and would disappear once I finished the prescription. Well, they didn’t go away. It only got worse. Over the ensuing weeks I suddenly developed arthritis in both of my hands, wrists, knees and feet. My knees crackle badly now when I bend them and feel like I have sand in them. I have to wear ortho shoes. I never had one bit of arthritis before I took this drug.
“My doctor would never acknowledge that Cipro may have been a factor in the sudden development of all of these problems. I went to a rheumatologist who thinks I probably have mild RA now and put me on prescription anti-inflammatories. They help.
“I also saw a neurologist. He ran a bunch of neuro tests, which were all normal. He was the only one who acknowledged that Cipro could have played a factor. Now it’s five years later. Some of the issues have improved. The arthritis has not improved. I’m stuck with it now for life.” M.D.
“I have been suffering for over 16 years. No doctor believed it. I have every side effect mentioned. Then unfortunately after staying away from this class of drugs for 16 years, my surgeon felt that the Floxin solution she put in my head during a nerve decompression would not harm me. She was quite wrong. I have been so very sick since then and I am much older now so it is harder to convince doctors that it is not my age.
“Every bone, muscle, tendon and nerve hurts. My panic attacks came back full force and my eyes are so blurry. Brain fog, memory problems and trying to finish a sentence is disturbing as well. My stomach problems are worse than ever.
“Thanks for the article. Us ‘Floxies’ appreciate it!” Sherry
As mentioned above, most patients tolerate fluoroquinolones reasonably well. But a surprisingly large number of people are susceptible to serious side effects. Doctors are not quite sure why some individuals are vulnerable to neurological complications, tendon tragedies and inflammatory reactions.
We need a better understanding of the underlying mechanism behind FQ harm. Even with such awareness, we may not be able to predict who will react badly to medications like Ciprofloxacin or levofloxacin.
Patients and physicians must be aware of the early warning signs of fluoroquinolone toxicity. No patient should begin a course of treatment without a clear understanding of danger signals such as strange psychological symptoms or pain, burning, tingling, numbness and weakness.
Share your own FQ story below. We want to know both the pros and cons of such drugs. Let others know about your experience.